Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 99, NWS Melbourne, FL

August 6, 1994Marion County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 6, 1994, 5:15 PM EDT for Marion County, Florida. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Aug 6, 1994, 5:15 PM EDT (21:15 UTC)
Expired
Aug 6, 1994, 6:15 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Marion County, FL

The nearest sounding before it

Jacksonville, FL (KAYS), launched 12:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1994-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1994-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDAB 062115 RRA
SVRDAB
FLC083-062215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
515 PM EDT SAT AUG 6 1994
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL FLORIDA
 
   ...CENTRAL MARION COUNTY
 
AT 510 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM ABOUT 10 MILES NORTHEAST OF OCALA MOVING EAST AT 5 MPH.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:10 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 1:10 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
101 PM EDT SAT AUG 6 1994

ITS GONNA BE GETTING BUSY SO SENDING THIS OUT A LITTLE EARLY
TODAY...88D SHOWING LINE OF INCREASING STORMS RUNNIING N/S OVER THE
CENTRAL PART OF STATE. LOOKING AT MODELS TROUGH APPEARS TO BE LIFTING
OUT BY 48 HOURS BUT BROAD AREA OF TROUGHINESS REMAINS TO THE WEST OF
FA. THIS WILL KEEP AREA UNDER WEAK SW FLOW KEEPING POPS ACROSS FA
ABOVE SEASONALBE LVLS. LOOKING AT THERMO AND WINDFIELD PATTERNS LOOKS
LIKE A GOOD CHANCE OF STRONG STORMS AGAIN TOMMORW AS TEMPS ALOFT ARE
PROGGED TO BE COOLER THAN TODAY.

@1...VOLUSIA BREVARD
@2...LAKE ORANGE SEMINOLE OSCEOLA
@3...ST LUCIE MARTIN OKEECHOBEE INDIAN RIVER

MCO 73/92/73/92 3535
DAB 71/90/72/90 3636
MLB 73/90/73/90 3636

.MLB...NONE.

SJH

In the hours before

Special weather statement, Aug 6, 4:00 PM EDT, 1 hour 15 minutes before
FLZ059-064-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT SAT AUG 6 1994

...STRONG THUNDERSTORMS OVER ST LUCIE AND MARTIN COUNTIES...

...SPECIAL MARINE WARNING IN EFFECT FROM SEBASTIAN INLET TO
FT PIERCE UNTIL 430 PM ...

AT 4PM EDT...WEATHER RADAR INDICATED STRONG THUNDERSTORMS FROM
NEAR OSLO...TO 5 MILES WEST OF FT PIERCE...SOUTH INTO MARTIN
COUNTY. THE STRONGEST STORM WAS 5 MILES WEST OF FT PIERCE.

MOVEMENT WAS EAST AT 10 MPH.

RESIDENTS OF ST LUCIE AND MARTIN COUNTIES SHOULD PREPARE FOR GUSTY
WINDS AND VERY HEAVY RAINFALL. SMALL HAIL IS A POSSIBILITY.
THESE STORMS WILL BE AFFECTING FT PIERCE BY 415 PM.

THESE THUNDERSTORMS WERE STILL STRENGTHENING SO A WARNING MAY SOON
BE ISSUED.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.
Special weather statement, Aug 6, 4:01 PM EDT, 1 hour 14 minutes before
FLZ059-064-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT SAT AUG 6 1994

...STRONG THUNDERSTORMS OVER ST LUCIE AND MARTIN COUNTIES...

...SPECIAL MARINE WARNING IN EFFECT FROM SEBASTIAN INLET TO
FT PIERCE UNTIL 430 PM ...

AT 4PM EDT...WEATHER RADAR INDICATED STRONG THUNDERSTORMS FROM
NEAR OSLO...TO 5 MILES WEST OF FT PIERCE...SOUTH INTO MARTIN
COUNTY. THE STRONGEST STORM WAS 5 MILES WEST OF FT PIERCE.

MOVEMENT WAS EAST AT 10 MPH.

RESIDENTS OF ST LUCIE AND MARTIN COUNTIES SHOULD PREPARE FOR GUSTY
WINDS AND VERY HEAVY RAINFALL. SMALL HAIL IS A POSSIBILITY.
THESE STORMS WILL BE AFFECTING FT PIERCE BY 415 PM.

THESE THUNDERSTORMS WERE STILL STRENG0THENING SO A WARNING MAY SOON
BE ISSUED.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.
Special weather statement, Aug 6, 4:44 PM EDT, 31 minutes before
FLZ038-062145-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
444 PM EDT SAT AUG 6 1994

...A LINE OF STRONG THUNDERSTORMS DEVELOPING OVER SOUTHWEST FLAGLER
COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS
OCCURRING FROM 10 MILES WEST OF BUNNELL TO 10 MILES WEST OF
ORMOND BEACH.

THE LINE OF THUNDERSTORMS WAS MOVING EAST AT 10 TO 15 MPH.

ELSEWHERE... SCATTERED SHOWERS AND THUNDERSTORMS... SOME WITH
VERY HEAVY RAINFALL... WERE OBSERVED OVER NORTH AND CENTRAL
FLORIDA... FROM CROSS CITY TO JACKSONVILLE SOUTH TO VERO BEACH
AND WEST TO TAMPA.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Local storm report, Aug 6, 4:58 PM EDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT THU AUG 6  1994

DATE   TIME                           EVENT

AUG 6  1425 EDT       - OSCEOLA COUNTY
                      QUARTER SIZE HAIL IN THE KISSIMMEE/SAINT CLOUD
                      AREA. ALSO NUMEROUS REPORTS OF PEA SIZE HAIL.
                      NOTE: IN THE WARNING ISSUED AT 1429 PM THE HAIL
                           SIZE WAS REPORTED AS 1.5". THIS IS INCORRECT.
                           THE ATUAL SIZE WAS 1"

HODANISH
Special weather statement, Aug 6, 5:10 PM EDT, 5 minutes before
FLZ054-058-059-064-501-062205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
510 PM EDT SAT AUG 6 1994

...SPECIAL MARINE WARNING IN EFFECT FROM SEBASTIAN INLET TO JUPITER
INLET UNTIL 615 PM...

...SPECIAL MARINE WARNING FROM FLAGLER BEACH TO SEBASTIAN INLET HAS
BEEN CANCELLED...

AT 510 PM...RADAR INDICATED STRONG THUNDERSTORMS FROM ABOUT 25
MILES OFFSHORE SEBASTIAN INLET TO THE COAST AROUND STUART. THESE
THUNDERSTORMS WERE MOVING EAST AT 15 MPH AND WILL CONTINUE TO MOVE
WELL OUT OVER THE COASTAL WATERS OF INDIAN RIVER AND ST LUCIE
COUNTIES. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
MARTIN COUNTY COAST AND MOVE OFFSHORE.

IF YOU ARE IN A SMALL CRAFT AND ARE UNABLE TO AVOID AN APPROACHING
STORM...ADVISE THE COAST GUARD OF YOUR POSITION BEFORE BEING CAUGHT
IN THE STORM.

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE ALSO OVER
OKEECHOBEE COUNTY AND FROM NEAR BUNNELL TO GAINESVILLE.

ELSEWHERE...A LARGE AREA OF RAIN WAS DETECTED FROM DELAND TO
ORLANDO...CAPE CANAVERAL AND MELBOURNE.

RL
Special weather statement, Aug 6, 5:12 PM EDT, 3 minutes before
FLZ054-058-059-064-501-062205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
510 PM EDT SAT AUG 6 1994

...SPECIAL MARINE WARNING IN EFFECT FROM SEBASTIAN INLET TO JUPITER
INLET UNTIL 615 PM...

...SPECIAL MARINE WARNING FROM FLAGLER BEACH TO SEBASTIAN INLET HAS
BEEN CANCELLED...

AT 510 PM...RADAR INDICATED STRONG THUNDERSTORMS FROM ABOUT 25
MILES OFFSHORE SEBASTIAN INLET TO THE COAST AROUND STUART. THESE
THUNDERSTORMS WERE MOVING EAST AT 15 MPH AND WILL CONTINUE TO MOVE
WELL OUT OVER THE COASTAL WATERS OF INDIAN RIVER AND ST LUCIE
COUNTIES. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
MARTIN COUNTY COAST AND MOVE OFFSHORE.

IF YOU ARE IN A SMALL CRAFT AND ARE UNABLE TO AVOID AN APPROACHING
STORM...ADVISE THE COAST GUARD OF YOUR POSITION BEFORE BEING CAUGHT
IN THE STORM.

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE ALSO OVER
OKEECHOBEE COUNTY AND FROM NEAR BUNNELL TO GAINESVILLE.

ELSEWHERE...AV LARGE AREA OF RAIN WAS DETECTED FROM DELAND TO
ORLANDO...CAPE CANAVERAL AND MELBOURNE.

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:29 PM EDTSevere Thunderstorm WarningMLBOsceola46 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.